Injury on Duty: What it’s like to take PEP

Standard

This post follows on my previous post about Injuries on Duty.

There is no shortage of war stories from healthcare workers who have taken Post-Exposure Prophylaxis ARVs (the medication you take to prevent HIV after being exposed to it).Days and days and days of nausea and diarrhoea are just the beginning of it. Before my experience, I had seen friends become anaemic and flat-out exhausted on PEP. I saw them become sick. I heard horror stories of Stevens-Johnsons and Toxic Epidermal Necrolysis.

taking pep

After my exposure, I took my first dose of PEP within the first hour. I was taking Lamivudine, Lopinavir/Ritonavir and Stavudine. There is a much easier and more side-effect friendly single-drug combination being used at the moment, but as I was in a very rural area, I used this (perfectly effective) combination. It’s actually mostly a second-line regimen, which was preferable as the contact patient was in viral failure.

Side-Effects

I was driving three hours back home for my birthday weekend. I don’t know if the side-effects really come on that quickly or if it was just the traumatic experience, but I started feeling pretty crappy pretty quickly. I had been planning to wake up early for a 5km run the next morning, but when I woke up I felt like death. I had gone pale overnight.

My parents took me out for a breakfast in the hope to entice my appetite (which was gone). I wanted to eat a fruit breakfast, but they insisted I eat something more substantial, with protein. So I did. Not long after the breakfast I had to run. Runny tummy #1. Many more would follow.

I was constantly nauseous for most of the course of prophylaxis. I never actually vomited but that constant nausea stayed with me. The runny tummy was not really severe, but it was there. I also had polyuria and would find myself getting up two to three times a night. This didn’t really help for my already-high levels of fatigue.

My blood labs stayed within normal limits at all times. I was pretty good at rehydrating – which is pretty impressive if I do say so myself, given that I was on a rural posting where our water was once cut for two whole days. My HB dropped a little, but not dangerously. I got a rash one night and almost freaked out. I thought I was getting SJS. Turns out I was just sensitive to my new mosquito-repellent.

But most importantly: I felt miserable.

Depression

I found myself crying most days. I was so scared. I was so upset. I was tired all the time and I couldn’t tell if it was as a result of the medication or the constant worry. Probably both. But I tried to remind myself that I was fortunate at having these medicines available to me.

photo (1)

Unfortunately the reminder app screws up some repeats, so I still found myself being a bit paranoid at times and having to do pill-counts.

I did not have an appetite, but I knew the importance of eating healthily, so I forced myself to eat, even small meals, and kept a diary of everything I ate. I also kept a diary of my side-effects and the times that I took my meds.

Speaking of which: have you ever completed a course of antibiotics? These were the most important antibiotics I had ever taken and I needed to take them religiously, twelve-hourly, for 28 days. I was sure I would remember every dose, and pill-counting revealed that I did, but after a few days I became so paranoid about the thought of missing a dose. I would end up counting all my pills over and over to be sure – using time I needed to be spending on work.

So I set reminders on my phone, and that helped a lot to assuage my worries, and I didn’t miss a single dose. I can see why something as simple as providing patients with alarm clocks can improve compliance.

The most difficult part of the course was the first week. The medicine made me feel so bad that I honestly considered stopping it. I distinctly remember one dose where I couldn’t get the pills down my throat. I choked and choked and I don’t remember how I eventually got them down. In the first week you feel like the medicine is GIVING you a disease. No matter how much you know about the drugs, you start to feel that nothing can be worse than the side-effects.

My birthday was in that first week. I was home, and I felt terrible. My mom made us awesome waffles as my birthday cake (it’s a tradition) and I could hardly finish it. I still feel sad about that.

My delicious waffle birthday cake (a bit of a tradition in our family)

My delicious waffle birthday cake

But after that first week, it became easier. The runny tummy was still there. The anxiety was still there. My appetite was still gone. For the first time in my life, chocolate nauseated me (although a small portion of dark chocolate and mint seemed to help). When I craved food, I craved meat. I consumed very little carbs. But I didn’t feel so horrible and taking the meds became easier.

After two weeks I even had enough strength to complete a day-long hike with some of the other students there. It was grueling, and I had to take my pills with me and keep them cool with my water bottle, but I felt strong after that.

In the last two weeks I also got a new side-effect, which I underplayed a bit because I was scared a doctor would tell me to quit or change the meds. I got the worst body pains (my labs still remained within normal limits). My hands and arms were constantly in a state of dull pain. Sometimes also my legs and my back. It reached a point where I could not draw bloods on my patients. But I was so close to completing the course that I stuck it out. The pains went away a week after I completed the course.

In four weeks I had dropped a jean size. I had become skinny and gaunt. And there were still many blood tests waiting for me.

I never, ever want to have to take those meds again, but it did give me a lot of insight into my patients who are on life-long ARVs. I will now never forget the side-effects, but I am also able to empathise more with patients, and ensure them that most of the side-effects grow less noticeable with time. That is the ONLY silver lining to this ordeal.

About these ads

14 thoughts on “Injury on Duty: What it’s like to take PEP

  1. I want to thank you for sharing this. I’m currently doing my Master’s in Pastoral Counselling. I want to specialise in trauma counselling and for my thesis I specifically want to do research around counselling to medical staff after accidental exposure to antigens. Actually it’s your previous post that gave me the idea. Reading about the experiences of someone who’s been through it is really valuable in helping me get my thoughts around the topic in order.

  2. Everyone focuses so much on the events; this was the first time I’d read about the experience of actually taking the PEP. It sounds really awful, and I’m sorry you had to go through it!!

  3. Yep. Pretty awful huh? Even worse when you have to do surgical call at the same time. Nausea, runny tummy and aching joints doesn’t do well when one has to operate! It really is the pits…. I feel your agony.

    • Thanks – definitely agree. I was on vascular surgery in the last week of taking the meds and I’m sure my supervisors thought I was the worst student ever! I can’t imagine being on surgery for the whole PEP period.

Comments make me happy. Say hi :) | Currently trying to survive final year. Responses to comments may be slow.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s